Kansas, 2024

Damaging Winds in Kansas, May 6, 2024

May 6, 2024 · NWS EAX · 13 events in 5 counties and zones

A line of severe thunderstorms moved into far eastern Kansas late in the evening, around 8 PM CST. This line of storms brought numerous reports of wind damage to portions of Leavenworth, Wyandotte, and Johnson County Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of severe thunderstorms moved into far eastern Kansas late in the evening, around 8 PM CST. This line of storms brought numerous reports of wind damage to portions of Leavenworth, Wyandotte, and Johnson County Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 5:32 PM CST, 3 hours 54 minutes earlier. Its key messages:

  • Severe weather expected tonight as a squall line moves through the area from Kansas late this evening into Tuesday morning. Strong straight-line winds and a tornado or two are the main threats.
  • Additional rainfall could lead to more flash flooding and river flooding in localized areas.
  • Another round of severe weather is possible for Wednesday afternoon with hail and strong winds being the primary concerns.
Area forecast discussion, May 6, 5:32 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
632 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Severe weather expected tonight as a squall line moves through
  the area from Kansas late this evening into Tuesday morning.
  Strong straight-line winds and a tornado or two are the main
  threats.

- Additional rainfall could lead to more flash flooding and
  river flooding in localized areas.

- Another round of severe weather is possible for Wednesday afternoon
  with hail and strong winds being the primary concerns.

&&

.DISCUSSION...
Issued at 342 PM CDT Mon May 6 2024

There is a strong, negatively-titled trough to the northwest of the
region. As of 19Z, radar shows a line of thunderstorms along the
boundary building over eastern KS and moving east. Storms are
forecasted to intensify as the environment becomes more favorable
with diurnal heating and southerly winds advecting warm, moist air
out ahead of the surface cold front. The main threats with these
storms at this include damaging winds and a few tornadoes.

The strong trough over the Northern Plains is expected to continue
its track moving to the north-northeast while becoming more
negatively-titled. The upper level jet is expected to round the base
of the trough later this evening placing our area in a divergent
region of the jet. At the lower levels, winds will continue to shift
more southerly as our area gets deeper into the warm sector of the
associated surface warm front. Southerly winds will help to advect
warm, moist air from the Gulf increasing the instability for our
area this will lead to CAPE values above 2,000 J/kg. In addition to
instability, bulk shear values are expected to exceed 50 knots. The
associated cold front is expected to continue moving east over KS
through the day. Thunderstorms have already developed along the cold
front over central KS and along the dry line extending into western
OK. That cold front will move into eastern KS this evening with
thunderstorms expected to enter our area around 01Z. We are
confident in severe weather occurring this evening given the
combination of CAPE and shear. As a 850mb jet is expected to
intensify late this evening this will increase the curvature of the
hodograph, enhancing the tornado potential with the line as it is
moving through. Despite the tornado risk, damaging straight-line
winds are the most likely hazard and we could see winds of 75-80 mph
with the line. With PWATs above 1.5", there is a chance for some
flash and river flooding; however, since storms are expected to be
fairly progressive, any flooding is expected to be localized. Storms
are anticipated to move to the east of our region after midnight.

By sunrise, storms will have moved out of our area over eastern MO.
Winds will briefly shift to the west with the passing frontal
boundary resulting in high temperatures staying in the mid to upper
70s. The upper level trough will continue to push north and stagnate
over MT/ND/SD border Tuesday afternoon. The trough is then expected
to split with the western half of the trough moving southwest
dipping into the Four Corners region.

The eastern trough is anticipated to move southeast over western NE
early Wednesday morning. In the lower levels, winds will briefly
shift to the south with the surface low to the northwest. This will
help to build instability with warm, moist air advecting from the
Gulf. Dew point temperatures will range from the low 50s to low 60s
with higher dew points south of I-70. Strong to severe thunderstorms
are possible late Wednesday afternoon for central MO with the
passage of the associated surface cold front. CAPE values surpassing
1,000 J/kg suggest there will be enough instability for storm
formation. Decent shear is present with bulk shear values in excess
of 50 knots which will give us the better potential for severe
weather. Strong winds and hail seem to be the main concerns at this
time. Some uncertainty exists with the more favorable area for
thunderstorm initiation being to the southeast of our area. We will
continue to monitor this system as it approaches.

For the second half of the week, expect a break from the severe
weather. There may be a few chances for some rain through the
weekend. High temperatures are expected to range from the upper 60s
to mid 70s into the weekend. Winds then shift to the south for the
start of next week which will result in a gradual warming trend.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 626 PM CDT Mon May 6 2024

Line of thunderstorms developing in central Kansas is expected
to move through the KC terminals between 03z and 06z, with a
brief period of sub-VFR in heavy rain and strong wind gusts.
Precipitation should quickly move off to the east thereafter,
with dry conditions the rest of the night. There is around a 30
percent chance of a brief period of low clouds and/or fog around
daybreak at the terminals. Was not confident enough to include
in the 00z TAFs, but will monitor for this potential after
storms move through. Otherwise, VFR should prevail with
southwest winds 5 to 15 kt overnight into Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...CMS
Hazardous weather outlook, May 6, 4:08 AM CST, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Mon May 6 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Mon May 6 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A line of strong to severe thunderstorms are likely to move through
the region tonight between 8 pm and 3 am. Damaging wind gusts up to
75 mph will be the primary threat, although a few tornadoes and some
large hail up to half dollars will also be possible. Locally heavy
rainfall is also possible, with continued river flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Strong to severe storms remain possible again on Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 6, 8:33 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
933 PM CDT Mon May 6 2024

KSZ103>105-070300-
Johnson KS-Wyandotte KS-Leavenworth KS-
933 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND NORTHWESTERN JOHNSON COUNTIES THROUGH
1000 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or 8 miles southwest of De Soto, moving north at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shawnee, Bonner Springs, De Soto, Tonganoxie, Basehor, Kansas City,
Linwood, Fairmount, Jarbalo, Piper, and Clearview City.

This includes Kansas Turnpike between mile markers 211 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
and east central Kansas.

&&

LAT...LON 3924 9508 3919 9482 3882 9497 3879 9505
      3898 9506 3899 9508 3896 9508 3896 9509
      3898 9512
TIME...MOT...LOC 0232Z 192DEG 41KT 3888 9505

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Pesel
Special weather statement, May 6, 8:51 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
951 PM CDT Mon May 6 2024

MOZ020-021-028-070315-
Platte MO-Buchanan MO-Clinton MO-
951 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BUCHANAN...NORTHWESTERN
CLINTON AND NORTHEASTERN PLATTE COUNTIES THROUGH 1015 PM CDT...

At 950 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camden Point, or near Weston, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Joseph, Leavenworth, Platte City, Weston, Gower, Agency,
Edgerton, Dearborn, Camden Point, Tracy, Easton, Ridgely, Faucett,
and Beverly.

This includes the following highways...
 Interstate 29 between mile markers 15 and 45.
 Interstate 435 between mile markers 25 and 32.
 Interstate 229 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3982 9475 3977 9460 3975 9460 3975 9453
      3972 9445 3926 9476 3936 9491 3937 9488
      3939 9489 3938 9493 3941 9495
TIME...MOT...LOC 0250Z 205DEG 42KT 3945 9480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Pesel

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
May 6, 9:26 PM CST to 9:27 PM CST
Where
Leavenworth County, 4 mi SSW of Basehor
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.077, -94.959

Downed wires and power outages near Dwyer Road.

Thunderstorm Wind, Wyandotte

When
May 6, 9:33 PM CST to 9:36 PM CST
Where
Wyandotte County, 2.14 mi NNW of Piper to 2.12 mi NW of Wolcott
Measured
52 kt (60 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
39.160, -94.880

A swath of straight-line wind damage occurred near a mesovortex that developed within a line of thunderstorms on the evening of May 6, beginning near Piper in Wyandotte County. Several trees were downed along a path from Donahoo Road to Polfer Road, crossing 123rd Street between Polfer Road and Marxen Road. In this area, several larger trees and limbs were downed, with a couple uprooted. The swath of winds progressed toward Wolcott Drive and Tontine Road, where several trees were downed, snapped, or uprooted. A private weather station reported a 60-mph gust in this area at this time, but stronger winds were likely present given the nature of the tree damage. The damaging winds crossed the Missouri River and reached Missouri State Highway 45 north of Waldron, where multiple small trees or limbs were damaged as well. No discernible damage was noted to the northeast of this area. Damage along the path was all directed to the north- northeast, which corroborates with radar data from the Terminal Doppler Radar at TMCI. This straight-line wind event preceded the tornado that eventually developed near Hoover in Platte County a few minutes later.

Thunderstorm Wind, Leavenworth

When
May 6, 9:36 PM CST to 9:39 PM CST
Where
Leavenworth County, 3.91 mi SSE of Lansing to 3.5 mi ESE of Lansing
Measured
52 kt (60 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
39.203, -94.860

A swath of straight-line wind damage occurred near a mesovortex that developed within a line of thunderstorms on the evening of May 6, beginning near Piper in Wyandotte County. Several trees were downed along a path from Donahoo Road to Polfer Road, crossing 123rd Street between Polfer Road and Marxen Road. In this area, several larger trees and limbs were downed, with a couple uprooted. The swath of winds progressed toward Wolcott Drive and Tontine Road, where several trees were downed, snapped, or uprooted. A private weather station reported a 60-mph gust in this area at this time, but stronger winds were likely present given the nature of the tree damage. The damaging winds crossed the Missouri River and reached Missouri State Highway 45 north of Waldron, where multiple small trees or limbs were damaged as well. No discernible damage was noted to the northeast of this area. Damage along the path was all directed to the north- northeast, which corroborates with radar data from the Terminal Doppler Radar at TMCI. This straight-line wind event preceded the tornado that eventually developed near Hoover in Platte County a few minutes later.

Thunderstorm Wind, Miami

When
May 6, 9:39 PM CST to 9:40 PM CST
Where
Miami County, 2.97 mi NNW of Hillsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.710, -94.870

Downed wires and power outages near 215th Street.

Thunderstorm Wind, Johnson

When
May 6, 9:46 PM CST to 9:47 PM CST
Where
Johnson County, 1 mi WSW of Olathe
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.874, -94.837

Several reports of wires down and power outages in the area near Cedar Street.

Thunderstorm Wind, Wyandotte

When
May 6, 9:46 PM CST to 9:47 PM CST
Where
Wyandotte County, 2.67 mi N of Muncie
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.118, -94.759

Downed power lines from thunderstorm wind gusts near 75th Place.

Thunderstorm Wind, Linn

When
May 6, 9:49 PM CST to 9:50 PM CST
Where
Linn County, 0.63 mi WSW of Pleasanton
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.177, -94.711

Downed wires and power outages near 7th Street.

Thunderstorm Wind, Wyandotte

When
May 6, 9:49 PM CST to 9:50 PM CST
Where
Wyandotte County, 2.67 mi N of Muncie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.118, -94.759

Multiple reports of downed tree limbs and wires in the Muncie area.

Thunderstorm Wind, Johnson

When
May 6, 9:52 PM CST to 9:53 PM CST
Where
Johnson County, 3 mi WSW of Stanley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.833, -94.701

Downed trees near the intersection of 159th Street and Quivira Road.

Thunderstorm Wind, Wyandotte

When
May 6, 9:55 PM CST to 9:56 PM CST
Where
Wyandotte County, 2 mi NW of Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.141, -94.696

Downed tree and wires near Greeley Avenue.

Thunderstorm Wind, Johnson

When
May 6, 9:59 PM CST to 10:00 PM CST
Where
Johnson County, 4 mi N of Stanley
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
38.908, -94.650

Social media photos of an awning damaged and blown over as well as property damage near 121st and Metcalf.

Thunderstorm Wind, Johnson

When
May 6, 10:00 PM CST to 10:01 PM CST
Where
Johnson County, 1 mi S of Mission Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.005, -94.630

Downed wires and power outages near 71st Street.

Thunderstorm Wind, Johnson

When
May 6, 10:06 PM CST to 10:07 PM CST
Where
Johnson County, 1 mi NNE of Westwood
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.043, -94.613

Downed trees and wires near 44th Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188185, 1188186, 1188188, 1188191, 1188193, 1188195, 1188192, 1188194, 1188196, 1188197, 1188198, 1188199, 1188201.